Evolving gene frequencies in a population with three possible alleles at a locus. (English) Zbl 1134.92027

Summary: A number of models involving reaction-diffusion equations have been developed by different authors to describe the changes in the frequency of alleles in a population. Each of these models describes the case in which there are only two possible alleles at the locus in question. We are interested in the more realistic possibility of three alternative alleles. A system of reaction-diffusion equations can be developed to describe this situation. After transforming to the traveling wave coordinates, we introduce a nonlinear transformation which allows us to find exact solutions under certain conditions imposed on two of the parameters.


92D10 Genetics and epigenetics
35K57 Reaction-diffusion equations
35Q92 PDEs in connection with biology, chemistry and other natural sciences
Full Text: DOI Link


[1] Aronson, D.G.; Weinberger, H.F., Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, (), 5-49 · Zbl 0325.35050
[2] Bazykin, A.D., Hypothetical mechanism of speciation, Evolution, 23, 685-687, (1969)
[3] Fisher, R.A., On the dominance ratio, Proceedings of the royal society of Edinburgh, 42, 321-341, (1922)
[4] Slatkin, M., Gene flow and selection in a cline, Genetics, 75, 733-756, (1973)
[5] Skellam, J.G., The formulation and interpretation of mathematical models of diffusionary processes in biology, (), 63-85
[6] Smith, J.M., Mathematical ideas in biology, (1968), Cambridge University Press Great Britain
[7] Broadbridge, P.; Bradshaw, B.; Fulford, G.; Aldis, G.K., Huxley and Fisher equations for gene propagation, ANZIAM journal, 44, 11-20, (2002) · Zbl 1043.35041
[8] Bradshaw-Hajek, B.H.; Broadbridge, P., A robust cubic reaction – diffusion system for gene propagation, Mathematical and computer modelling, 36, 1151-1163, (2004) · Zbl 1065.92030
[9] Fisher, R.A., The wave of advance of advantageous genes, Annals of eugenics, 7, 355-369, (1937) · JFM 63.1111.04
[10] Piálek, J.; Barton, N.H., The spread of an advantageous allele across a barrier: the effects of random drift and selection against heterozygotes, Genetics, 145, 493-504, (1997)
[11] Littler, R.A., Loss of variability at one locus in a finite population, Mathematical biosciences, 25, 151-163, (1975) · Zbl 0311.92009
[12] Rodrigo, M.; Mimura, M., Exact solutions of reaction – diffusion systems and nonlinear wave equations, Japan journal of industrial and applied mathematics, 18, 657-696, (2001) · Zbl 0987.35030
[13] Kolmogorov, A.; Petrovsky, I.; Piscounov, N., Étude de l’équation de la matière et son application à un problèma biologique, Bull. l’université moskou, Sèrie int., 1, 1-25, (1937), Section A
[14] Moet, H.J.K., A note on the asymptotic behavior of solutions of the KPP equation, SIAM journal on mathematical analysis, 10, 728-732, (1979) · Zbl 0409.35011
[15] Volpert, A.I.; Volpert, V.A., Traveling-wave solutions of parabolic systems with discontinuous nonlinear terms, Nonlinear analysis, 49, 113-139, (2002) · Zbl 1017.34014
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.